Thunderstorm Wind, Barton
- When
- April 22, 5:15 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.360, -98.810
Measured on the west side of Great Bend.
A few strong to severe thunderstorms affected portions of central, east-central and south-central Kansas during the evening hours on the 22nd through the early morning hours on the 23rd, as an upper level disturbance progressed east over the central plains. Winds to 60 mph and hail up to one inch in diameter was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few strong to severe thunderstorms affected portions of central, east-central and south-central Kansas during the evening hours on the 22nd through the early morning hours on the 23rd, as an upper level disturbance progressed east over the central plains. Winds to 60 mph and hail up to one inch in diameter was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 2:28 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 328 PM CDT WED APR 22 2009 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR ELEVATED STRONG TO SEVERE CONVECTION THIS EVENING IN CENTRAL KANSAS. THE NEXT CONCERN IS THE TIMING OF SHORTWAVES MOVING THROUGH THE AREA THIS WEEKEND. TONIGHT: LATEST WATER VAPOR LOOP WAS SHOWING A SUBTLE POTENTIAL VORTICITY ANOMALY MOVING THROUGH NORTHERN COLORADO AND SOUTHERN WYOMING. IN RESPONSE TO THIS WAVE...WE ARE SEEING SOME ELEVATED CONVECTION DEVELOPING OVER NORTHEAST COLORADO. LATEST VISIBLE IMAGERY WAS ALSO SHOWING QUITE A BIT OF ACCAS NEAR A BAROCLINIC ZONE DEVELOPING OVER SOUTHWEST KANSAS WITH EVEN A THUNDERSTORM DEVELOPING JUST WEST OF PRATT. MODELS SEEMED TO DO A FAIRLY GOOD JOB ON THE MODEL INITIALIZATIONS REGARDING THE MOISTURE PROFILES OVER DODGE CITY THIS MORNING. EVEN THOUGH SURFACE DEWPOINTS ARE IN THE 45 TO 50 DEGREE RANGE...WE HAVE QUITE A BIT OF EVELATED CAPE (1000-1500J/KG) MAINLY ABOVE 700MB. HAVILAND SHEAR PROFILE IS ALSO SHOWING DECENT 700-500MB SHEAR IN PLACE AROUND 30KTS. AS A RESULT...I WOULD NOT BE SURPRISED TO SEE A FEW STRONG TO SEVERE STORMS THIS EVENING MAINLY IN CENTRAL KANSAS...ESPECIALLY IF THE POTENTIAL VORTICITY ANOMALY STRENGTHENS AND THE LOW LEVEL JET ENHANCES AS THE ANOMALY APPROACHES. OVERNIGHT THINGS SHOULD BEGIN TO CLEAR OUT AS THE SHORTWAVE MOVES OUT OF THE AREA. THURSDAY-SATURDAY: LATEST WATER VAPOR LOOP WAS SHOWING THE NEXT SHORTWAVE OVER THE PACIFIC NORTHWEST. THIS FEATURE IS PROGGED TO AFFECT THE REGION THIS WEEKEND. AS THIS FEATURE DIVES INTO THE ROCKIES...THIS WILL INDUCE STRONGER RETURN FLOW WHICH WILL HELP FEED HIGHER DEWPOINTS INTO THE REGION. IN ADDITION...THE LEE SIDE TROF WILL STRENGTHEN OVER THE ROCKIES AND CAUSE THE WIND SPEEDS TO REALLY INCREASE ON FRIDAY AND SATURDAY. AS THE PREVIOUS FORECASTER MENTIONED...WE WOULD NOT BE SURPRISED TO WIND ADVISORY CRITERIA BEING REACHED. WE WENT AHEAD AND BACKED OFF ON POPS MAINLY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY DUE TO A DECENT MID LEVEL CAP IN PLACE. SUNDAY-WEDNESDAY: THE MODELS ARE STILL SHOWING SOME DISCREPANCIES ON THE TIMING OF THE NEXT WAVE MOVING FROM THE ROCKIES INTO THE PLAINS. THE ECMWF IS STILL ABOUT 12 HOURS SLOWER THAN THE GFS IN MOVING THIS WAVE INTO THE NORTHERN PLAINS. WE ARE FAVORING THIS SOLUTION FOR NOW BASED ON MODEL CONSISTENCY. AS A RESULT...WE ARE THINKING THAT THE BEST SEVERE CHANCES MAY STILL BE THE LATE SATURDAY NIGHT/SUNDAY TIMEFRAME WITH THE MORE SIGNIFICANT WAVE MOVING INTO THE NORTHERN PLAINS. THIS WILL PUSH THE FRONT INTO SOUTHERN KANSAS BY MONDAY MORNING. THE NEXT PROBLEM IS THE MODELS ARE STALLING OUT THIS BOUNDARY ACROSS SOUTHERN KANSAS ON MONDAY AND TUESDAY WHICH WILL SET THE STAGE FOR THE NEXT WAVE MOVING THROUGH THE ROCKIES INTO THE PLAINS ON MONDAY. THIS TIMEFRAME MAY NEED TO BE WATCHED FOR POSSIBLE FLOODING. WE WILL CONTINUE TO MONITOR FOR NOW. COX && .AVIATION...18Z TAFS KRSL/KHUT ISOLD TSRA HAVE DEVELOPED OVER W & NW KS AS A WEAK UPPER-LEVEL IMPULSE APPROACHES FROM ERN CO. AS SUCH HAVE INTRODUCED VCTS TO KRSL & KHUT FOR PRIMARILY THIS EVENING TO ALERT ONE & ALL TO THE PRESENCE OF SUCH ACTIVITY. CIGS TO REMAIN IN VFR STATUS THROUGHOUT THE LATE AFTERNOON & EVENING. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 85 61 84 / 10 0 0 0 HUTCHINSON 57 86 60 85 / 20 0 0 0 NEWTON 57 85 61 84 / 10 0 0 0 ELDORADO 57 85 61 83 / 10 0 0 0 WINFIELD-KWLD 57 85 62 83 / 10 0 0 0 RUSSELL 55 87 57 87 / 20 10 0 10 GREAT BEND 55 87 57 86 / 20 0 0 10 SALINA 56 87 59 85 / 20 10 0 0 MCPHERSON 56 86 60 85 / 20 0 0 0 COFFEYVILLE 57 84 63 81 / 10 0 0 0 CHANUTE 56 83 62 81 / 10 10 0 0 IOLA 56 83 62 81 / 10 10 0 0 PARSONS-KPPF 57 83 63 81 / 10 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT WED APR 22 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230930- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 426 PM CDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING MAINLY ACROSS CENTRAL KANSAS. THE STRONGEST ACTIVITY WILL BE CAPABLE OF LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH GRASSLAND FIRE DANGER WILL ENCOMPASS MUCH OF THE AREA BY THURSDAY AFTERNOON. STRONG SOUTH WINDS ARE EXPECTED ON FRIDAY AND SATURDAY WHICH WILL CAUSE THE GRASSLAND FIRE DANGER INDEX TO BE IN THE HIGH TO VERY HIGH CATEGORY. CONFIDENCE IS INCREASING THAT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR ACROSS THE AREA SATURDAY NIGHT THROUGH TUESDAY...AS A COLD FRONT APPROACHES FROM THE NORTHWEST AND INTERACTS WITH A MOIST AND UNSTABLE AIRMASS ACROSS THE PLAINS. THIS FRONT MAY BEGIN TO STALL OUT ACROSS THE AREA ON SUNDAY NIGHT AND MONDAY WHICH MAY ALSO INCREASE THE RISK FOR LOCALIZED FLOODING. HOWEVER...MUCH UNCERTAINTY EXISTS SURROUNDING THE TIMING OF THE COLD FRONT AND VARIOUS UPPER LEVEL DISTURBANCES. STAY TUNED FOR LATER FORECASTS AND OUTLOOKS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...ACTIVATION IS POSSIBLE SATURDAY EVENING THROUGH TUESDAY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/ADK
The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 23:17 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Measured on the west side of Great Bend.
Winds of 50 to 60 mph along with pea size hail occurred at mile marker 85 on the Kansas Turnpike.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164242, 164237, 164238, 164245, 164243.